Acta Mathematica

Higher monotonicity properties of certain Sturm-Liouville functions

Lee Lorch and Peter Szego

Full-text: Open access

Note

Some of this work was done a few years ago when the first-named author received partial support from the (U.S.) National Science Foundation through Research Grant NSF G-3663 to Philander Smith College, Little Rock, Arkansas. Its completion was facilitated by a grant from the University of Alberta General Research Fund. Both authors thank Professor Gabor Szegö for his interest and encouragement.

Article information

Source
Acta Math. Volume 109 (1963), 55-73.

Dates
Received: 24 June 1962
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485889327

Digital Object Identifier
doi:10.1007/BF02391809

Zentralblatt MATH identifier
0113.27704

Rights
1963 © Almqvist & Wiksells Boktryckeri

Citation

Lorch, Lee; Szego, Peter. Higher monotonicity properties of certain Sturm-Liouville functions. Acta Math. 109 (1963), 55--73. doi:10.1007/BF02391809. https://projecteuclid.org/euclid.acta/1485889327


Export citation

References

  • W. G. Bickley & J. C. P. Miller, Notes on the evaluation of zeros and turning values of Bessel functions. — V. Checks, The London, Edinburgh and Dublin Philos. Magazine and Journal of Science seventh series, 36 (1945), 206–210.
  • I. Bihari, Oscillation and monotonity theorems concerning non-linear differential equations of the second order. Acta Math. Acad. Sci. Hungar. 9 (1958), 83–104.
  • N. M. Burunova, A Guide to Mathematical Tables, Supplement No. 1. English translation from the Russian, New York, 1960. (Cf. [8].)
  • P. J. Davis & P. Rabinowitz (a) Some geometrical theorems for abscissas and weights of Gauss type. J. Math. Anal. Appl., 2 (1961), 428–437.
  • — (b) Erratum,-ibid.,, 3 (1961), 619.
  • A. Fletcher, J. C. P. Miller, L. Rosenhead & L. J. Comrie, An Index of Mathematical Tables. 2 volumes, 2nd ed., London, 1962.
  • P. Hartman, On differential equations and the function J ${}_{μ}^{2}$ +Y ${}_{μ}^{2}$ . Amer. J. Math., 83 (1961), 154–188.
  • Ch. J. de La Vallée-Poussin, Cours d'Analyse Infinitésimal, vol. 1. 8th ed., Louvain, 1938, reprinted, New York, 1946.
  • A. V. Lebedev & R. M. Fedorova, A Guide to Mathematical Tables. English translation from the Russian, New York, 1960.
  • L. Lorch & L. Moser, A remark on completely monotonic sequences, with an application to summability. Canad. Math. Bull., 6 (1963).
  • L. Lorch & P. Szego, Monotonicity of the differences of zeros of Bessel functions as a function of order. Proc. Amer. Math. Soc. To appear.
  • E. Makai, On a monotonic property of certain Sturm-Liouville functions. Acta Math. Acad. Sci. Hungar., 3 (1952), 165–172.
  • F. W. J. Olver (editor), Royal Society Mathematical Tables, vol. 7: Bessel functions. Part III: Zeros and associated values. Cambridge, 1960.
  • Ch. Sturm, Memoire sur les équations différentielles du second ordre. J. Math. Pures Appl., 1 (1836), 106–186.
  • G. Szegö, Orthogonal Polynomials. American Mathematical Society Colloquium Publications, vol. 23, revised ed., New York, 1959.
  • G. N. Watson, A Treatise on the Theory of Bessel Functions. 2nd ed., Cambridge, 1944.
  • D. V. Widder, The Laplace Transform. Princeton, 1941.